Format

Send to

Choose Destination
Arch Pathol Lab Med. 1986 Feb;110(2):131-5.

Phenytoin-induced systemic granulomatous vasculitis.

Abstract

Much has been written about adverse effects accompanying the use of phenytoin. However, the rare occurrence of systemic vasculitis induced by this drug has only been the subject of sporadic case reports and has not truly been characterized as a definitive entity. The high fatality rate of this complication is a proof of its severity. A case of multiorgan necrotizing granulomatous vasculitis related to the use of phenytoin is reported and the clinicopathologic aspects of seven similar cases assembled from the literature are summarized and discussed. The most commonly affected patients are elderly black men who present with skin rash, fever, and, frequently, eosinophilia. Tissue examination discloses systemic vasculitis that is often granulomatous and involves mainly the liver, kidneys, and spleen. Immediate recognition of this diagnosis is stressed, since proper treatment may reverse a fatal clinical course.

PMID:
3753844
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center